Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Little Rock, AR

February 21, 20189 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Feb 21, 2018, 8:30 AM CST for 9 counties in Arkansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2018, 8:30 AM CST (14:30 UTC)
Expired
Feb 21, 2018, 12:00 PM CST
In force
4 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Cleburne County, AR, Conway County, AR, Faulkner County, AR, Lonoke County, AR, Perry County, AR, Pulaski County, AR, Saline County, AR, Van Buren County, AR, White County, AR

The radar

The Little Rock radar (KLZK), 43 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 9:21 AM CSTFLASH FLOODNnw Conway, ARMULTIPLE ROADS IN AND AROUND CONWAY ARE BARRICADED DUE TO FLASH FLOODING.
Feb 21, 9:39 AM CSTFLASH FLOOD2 W Bono, ARSPRINGFIELD AND MALLET TOWN ROADS CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
414 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS54 KLZK 211430
FFWLZK
ARC023-029-045-085-105-119-125-141-145-211800-
/O.NEW.KLZK.FF.W.0004.180221T1430Z-180221T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
830 AM CST WED FEB 21 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northeastern Perry County in central Arkansas...
  Southern Van Buren County in north central Arkansas...
  Southwestern Cleburne County in north central Arkansas...
  Western Lonoke County in central Arkansas...
  Conway County in central Arkansas...
  Faulkner County in central Arkansas...
  Southwestern White County in central Arkansas...
  Southeastern Saline County in central Arkansas...
  Pulaski County in central Arkansas...

* Until noon CST

* At 826 AM CST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Over 
  three inches of rain have already fallen. Flash flooding is likely 
  to occur.

* Some locations that will experience flooding include...
  Little Rock...                    North Little Rock...
  Conway...                         Benton...
  Sherwood...                       Jacksonville...
  Cabot...                          West Little Rock...
  Bryant...                         Downtown Little Rock...
  Heber Springs...                  Morrilton...
  Clinton...                        Fairfield Bay...
  North Little Rock Airport...      Little Rock AFB...
  Southwest Little Rock...          Greenbrier...
  Vilonia...                        Shannon Hills...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3563 9205 3449 9193 3449 9262 3504 9219
      3504 9305 3517 9292 3518 9285 3530 9285
      3564 9260

$$

Cross

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 6:05 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 21, 6:05 AM CST, 2 hours 25 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Little Rock AR
605 AM CST Wed Feb 21 2018

.AVIATION...
Widespread MVFR conditions/some IFR conditions will be noted
through tonight with areas of rain and low clouds in the
forecast. There will be isolated thunderstorms in southeast
Arkansas. Winds will be north/northeast at 6 to 12 mph, with
gusts from 16 to 20 mph in places. (46)
&&

.SHORT TERM...Today Through Thursday Night
Rain was slowly building to the southeast early this morning, and
gradually tapering off in northwest Arkansas. It was becoming
progressively colder. In fact, readings were around freezing in
portions of Boone and Newton Counties, with some freezing rain
reported. Given that ice amounts will be spotty/light, opted to
issue a Special Weather Statement to address the possibility
of slick spots on bridges/overpasses.

Otherwise, this heavy rain event will now shift into the southeast
half of the state today/tonight. Precipitation will be
along/north of a cold front that will stall in far southeast
Arkansas or northern Louisiana. It appears the south/east will get
another two to four inches of liquid, with a Flood Watch for that
part of the region. The watch farther north/west will expire this
morning.

Heavy rain may linger in the southeast Thursday morning, and that
may be followed by a brief lull. The front will then push back to
the north, with a new round of showers/isolated thunderstorms
across the north/west Thursday night. A Flood Watch may be
needed as rain could become excessive.

Temperatures through the near term will not vary much. Readings
will generally be below average during the daytime, and above
average at night.
&&

.LONG TERM...Friday Through Wednesday
Unfortunately, a similar overall pattern will be in place at the
start of the long term portion of the forecast which will provide
continued chances for rain and flooding across the state. Upper
ridge will be parked off the southeast Atlantic Coast with a large
trough tracking across the Rockies toward the Northern Plains.
Here locally, this will continue to provide southwesterly flow and
abundant moisture to the state. Any disturbance that traverses
the flow will help initiate showers and thunderstorms.

By Saturday, a more robust shortwave will round the base of the
trough and make its way northeast across the Southern Plains.
Temperatures at the surface will be in the 60s and 70s, with
dewpoints in the 60s for much of the area as well. 00z model
guidance suggests some instability in place across the state with
50kts of shear as well. Low level jet will likely ramp up across
eastern parts of the state during the afternoon hours. With the
persistent ridging in place across the southeast, the strength and
location of the approaching shortwave is in question and will
likely determine any true threat for severe weather on Saturday.
Stay tuned for updates, plenty of time for things to change.

A cold front will make its way through the state Saturday
night into Sunday, providing cooler, near normal temperatures
to the area. Dry weather may be in place from Sunday into the early
part of next week. But, it definitely doesn't look like a quiet (dry)
period ahead.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     44  38  52  49 / 100  90  40  80
Camden AR         60  47  58  57 / 100 100  60  60
Harrison AR       34  34  50  46 /  50  50  40  90
Hot Springs AR    52  43  54  52 / 100  90  50  80
Little Rock   AR  52  43  53  52 / 100 100  50  80
Monticello AR     62  48  60  59 / 100 100  80  40
Mount Ida AR      48  43  55  52 / 100  80  50  80
Mountain Home AR  36  34  51  47 /  60  60  40  90
Newport AR        47  39  52  51 / 100  90  40  80
Pine Bluff AR     57  45  56  54 / 100 100  70  60
Russellville AR   45  40  53  50 /  80  70  40  90
Searcy AR         50  41  52  51 / 100  90  50  80
Stuttgart AR      54  43  54  54 / 100 100  60  60
&&

.LZK Watches/Warnings/Advisories...
Flood Watch through late tonight FOR Clark-Cleburne-Dallas-
Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-Lonoke-
Montgomery-Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-White-
Woodruff.

Flood Watch until 6 AM CST early this morning FOR Baxter-Boone-
Conway-Fulton-Izard-Johnson-Logan-Marion-Newton-Pope-Scott-
Searcy-Sharp-Stone-Van Buren-Yell.

Flood Watch through Thursday morning FOR Arkansas-Bradley-
Calhoun-Cleveland-Desha-Drew-Jefferson-Lincoln-Monroe.
&&

Short Term...46 / Long Term...67
Hazardous weather outlook, Feb 21, 5:00 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Wed Feb 21 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of rain and isolated thunderstorms will gradually build into
the southeast half of Arkansas today and tonight. This will be along
and north of a cold front that will eventually stall in northern
Louisiana.  Precipitation will tend to taper off or become more
spotty in the northwest. There could be a brief period of freezing
rain in the far northwest this morning.

In much of the south and east, rain will become heavy to possibly
excessive through tonight. Two to four inches of liquid is in the
forecast, with locally higher amounts. This includes areas from
Mena, Conway, and Newport to the southeast.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Some rainfall will linger through the morning hours Thursday, mainly
across southeastern portions of the area. Any rain that falls would
likely only worsen expected flooding conditions.

Additional heavy rainfall will return to the forecast by late
Thursday through Sunday morning as the aforementioned front moves
back to the north over the region. Rainfall totals across the state
from Thursday through Sunday morning will likely be in the two to
four inch range for many areas. As a result, the threat for
widespread river and flash flooding will continue to increase
throughout the week and into the weekend.

Severe weather may be possible on Saturday as an upper level storm
system approaches from the west. Even with well above normal
temperatures expected and abundant moisture in place, certain
atmospheric conditions appear to limit the severe weather threat. Be
sure to monitor the latest forecast/outlooks for more information
regarding these severe weather chances.

.Spotter Information Statement...

Due to a low severe weather concern, spotter activation is not
anticipated through Friday. If there are severe storms, they appear
most likely this weekend, and spotter activation may be required.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/67

In the hours before

Special weather statement, Feb 21, 3:26 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
326 AM CST Wed Feb 21 2018

ARZ003-012-211600-
Boone-Newton-
Including the cities of Harrison, Omaha, Lead Hill, Jasper,
Western Grove, and Deer
326 AM CST Wed Feb 21 2018

...Light Freezing Rain Possible This Morning...

Rain will gradually taper off from the northwest this morning. At
the same time, temperatures will continue to slowly drop, with
subfreezing readings in places. Given this, there will likely
be a period of freezing rain.

Other than a few icy patches on bridges and overpasses, widespread
travel problems are not expected. There may also be a minor glaze
of ice on elevated objects.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:17 PM CSTSpecial Weather StatementLZKGarland, Montgomery43 min
Feb 20, 7:11 PM CSTSpecial Weather StatementLZKConway, Perry, Saline49 min
Feb 20, 8:37 PM CSTSpecial Weather StatementLZKCleburne, Independence, Stone, White38 min
Feb 21, 5:27 AM CSTFlash Flood WarningLZKFaulkner, Garland, Hot Spring, Montgomery, Perry, Pulaski and 1 more7 hr
Feb 21, 6:31 AM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 6:53 AM CSTFlash Flood WarningLZKMontgomery, Polk, Scott3 hr
Feb 21, 7:46 AM CSTRiver Flood WarningLZKYell49 hr
Feb 21, 8:46 AM CSTFlash Flood WarningLZKLonoke, Prairie, White3 hr
Feb 21, 9:21 AM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 10:56 AM CSTRiver Flood WarningLZKIndependence, Jackson, Lawrence20 days
Feb 21, 11:01 AM CSTRiver Flood WarningLZKWhite, Woodruff29 days
Feb 21, 11:59 AM CSTAreal Flood WarningLZKClark, Dallas, Faulkner, Garland, Hot Spring, Montgomery and 4 more6 hr
Feb 21, 12:07 PM CSTAreal Flood WarningLZKCleburne, Conway, Faulkner, Independence, Jackson, Lonoke and 7 more6 hr
Feb 21, 12:15 PM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 2:48 PM CSTAreal Flood WarningLZKBradley, Calhoun, Clark, Cleveland, Dallas, Grant and 6 more15 hr
Feb 21, 3:04 PM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 3:55 PM CSTWinter Weather AdvisoryLZKBaxter, Fulton, Izard, Marion, Stone14 hr
Feb 21, 3:57 PM CSTRiver Flood WarningLZKYell5 days
Feb 21, 4:21 PM CSTFlash Flood WarningLZKDesha, Drew, Lincoln3 hr
Feb 21, 5:02 PM CSTAreal Flood WarningLZKArkansas, Desha, Jefferson, Lincoln, Lonoke, Monroe and 3 more118 min
Feb 21, 5:49 PM CSTAreal Flood WarningLZKCleburne, Conway, Faulkner, Independence, Jackson, Lonoke and 6 more12 hr
Feb 21, 5:53 PM CSTAreal Flood WarningLZKClark, Dallas, Garland, Hot Spring, Logan, Montgomery and 6 more6 hr
Feb 21, 5:56 PM CSTFlash Flood WarningLZKHot Spring3 hr

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.